Vaping and Lung Damage
On September 6, 2019, the Centers for Disease Control (CDC) and Food and Drug Administration (FDA) issued a clear warning about lung toxicity related to e cigarette use. They along with state and local health departments are investigating the cause or causes of this potentially life-threatening disease. The investigation stems from a study of 53 patients from the states of Illinois and Wisconsin who presented to the hospital with lung and gastrointestinal symptoms. A third of those patients required mechanical ventilation and one death were reported in this study. The median age was 19 years.
E-cigarette, or more colloquially vaping, usage especially among adolescents has increased exponentially. Recent studies from Monitoring the Future, a 44 year old study, show that the increased prevalence of vaping represents the largest increase in risky behaviors since the initiation of monitoring. Although used as a means to transition from cigarettes, use of the nicotine still carries with it the risk of addiction.
Investigations into the cause of lung toxicity are ongoing, but there are several clues at this juncture. The presence of tetrahydrocannabinol (THC) usage by users and use of black market devices and flavorants appear to be the focus of current investigations. More information will be forthcoming. For now, despite the use as a means of tobacco cessation, it is wise to avoid vaping until investigators have clarified more clearly the cause or causes of lung toxicity. At the same time it is important to continue to remain tobacco-free given the heart, lung and stroke risks which are clearly present.
Jeffrey McGovern, MD, FCCP, FAASM